Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 12, NWS Charleston, WV

April 11, 20085 counties in West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Apr 11, 2008, 4:47 PM EDT for 5 counties in West Virginia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2008, 4:47 PM EDT (20:47 UTC)
Expired
Apr 11, 2008, 5:30 PM EDT
In force
43 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Boone County, WV, Lincoln County, WV, Logan County, WV, Mingo County, WV, Wayne County, WV

The radar

The Charleston,WV radar (KRLX), 62 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.8 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2008-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2008-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 112047
SVRRLX
WVC005-043-045-059-099-112130-
/O.NEW.KRLX.SV.W.0012.080411T2047Z-080411T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
447 PM EDT FRI APR 11 2008

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL BOONE COUNTY IN WEST VIRGINIA...
  SOUTHERN LINCOLN COUNTY IN WEST VIRGINIA...
  NORTHWESTERN LOGAN COUNTY IN WEST VIRGINIA...
  NORTHWESTERN MINGO COUNTY IN WEST VIRGINIA...
  SOUTHEASTERN WAYNE COUNTY IN WEST VIRGINIA...

* UNTIL 530 PM EDT

* AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 20 MILES SOUTHWEST OF HARTS...OR
  ABOUT 6 MILES EAST OF INEZ...AND MOVING NORTHEAST AT 47 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GILL...CHAPMANVILLE AND SPURLOCKVILLE

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3819 8194 3799 8180 3778 8237 3781 8240
      3782 8242 3789 8244 3792 8249 3794 8249
TIME...MOT...LOC 2047Z 242DEG 41KT 3789 8236

$$

21
2 follow-up statements
000 
WWUS51 KRLX 112106
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
507 PM EDT FRI APR 11 2008

WVC005-043-045-059-099-112130-
/O.CON.KRLX.SV.W.0012.000000T0000Z-080411T2130Z/
LOGAN WV-WAYNE WV-LINCOLN WV-MINGO WV-BOONE WV-
507 PM EDT FRI APR 11 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR WEST CENTRAL BOONE...NORTHWESTERN MINGO...SOUTHERN LINCOLN...
SOUTHEASTERN WAYNE AND NORTHWESTERN LOGAN COUNTIES...

AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR HARTS...OR ABOUT 26
MILES EAST OF INEZ...MOVING NORTHEAST AT 58 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SPURLOCKVILLE...MUD...TURTLE CREEK AND ALKOL

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3819 8194 3799 8180 3778 8237 3781 8240
      3782 8242 3789 8244 3792 8249 3794 8249
TIME...MOT...LOC 2107Z 246DEG 50KT 3802 8201

$$

10
000 
WWUS51 KRLX 112127
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
527 PM EDT FRI APR 11 2008

WVC005-043-045-059-099-112137-
/O.EXP.KRLX.SV.W.0012.000000T0000Z-080411T2130Z/
LOGAN WV-WAYNE WV-LINCOLN WV-MINGO WV-BOONE WV-
527 PM EDT FRI APR 11 2008

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL BOONE...
NORTHWESTERN MINGO...SOUTHERN LINCOLN...SOUTHEASTERN WAYNE AND
NORTHWESTERN LOGAN COUNTIES EXPIRES AT 530 PM EDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. THEREFORE...
THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3819 8194 3799 8180 3778 8237 3781 8240
      3782 8242 3789 8244 3792 8249 3794 8249
TIME...MOT...LOC 2127Z 246DEG 50KT 3813 8168

$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 4:07 PM EDT, 40 minutes earlier.

Area forecast discussion, Apr 11, 4:07 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
407 PM EDT FRI APR 11 2008

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE AREA EARLY TONIGHT. AN UPPER LEVEL
LOW PRESSURE SYSTEM MOVES IN LATE SATURDAY AND LINGERS THROUGH
MONDAY. HIGH PRESSURE DOMINATES TUESDAY THROUGH THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
MODELS APPEAR TO HANDLE THE SYNOPTIC MASS FIELDS QUITE WELL. COLD
FRONT EXTENDING FROM INDIANA SOUTHWESTWARD THRU SOUTHWESTERN
KENTUCKY IS FORECAST TO ACCELERATE EASTWARD AS SHORT WAVE ENERGY
ROTATES AROUND VIGOROUS UPPER LOW OVER THE MIDDLE MISSISSIPPI
VALLEY. FRONT PUSHES ACROSS THE OHIO RIVER AROUND 03Z...I79 CORRIDOR
AROUND 06Z...AND EXITS THE MOUNTAINS BY 09Z. HOWEVER...WITH A MOIST
AND UNSTABLE ATMOSPHERE AHEAD OF THE FRONT...MODELS HAVING DIFFICULT
TIME HANDLING THE CONVECTION. EVOLUTION OF DEVELOPING CONVECTION
INDICATES THE TYPICAL SCENARIO. MAIN LINE OF CONVECTION DEVELOPING
WELL AHEAD OF THE FRONT FROM CENTRAL OHIO SOUTHWARD THRU EASTERN
KENTUCKY WILL ACCELERATE EASTWARD ACROSS OUR AREA THIS AFTERNOON AND
EVENING...TAKING MOST OF THE ATMOSPHERIC ENERGY WITH IT. MENTIONED
GUSTY WINDS REMAINDER OF THIS AFTERNOON WITH THE STORMS...STILL
POSSIBLE A FEW STORMS MAY BE SEVERE. IN ADDITION...50-60 KT
SOUTHERLY 850MB JET WILL KEEP GUSTY WINDS THIS AFTERNOON...
DIMINISHING WITH LOSS OF HEATING. BEHIND THIS LINE...KEPT CHANCE
POPS UNTIL THE FRONT MOVES THRU. CLOUD MAY BREAK FOR A WHILE BEHIND
THE FRONT...BUT WILL MOVE BACK IN LATER TONIGHT AS COLD ADVECTION
INCREASES AND THE UPPER LOW BEGINS TO DROP SOUTH.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
PERIOD STARTS WITH DRY SLOT MOVING ACROSS CWA WITH SOME BREAKS IN
CLOUDS.  MOISTURE ASSOCIATED WITH UPPER LOW APPROACHES DURING THE
DAY AND SHOULD SEE INCREASING CLOUDS IN THE WEST ESPECIALLY DURING
THE AFTERNOON.  ISOLATED SHOWERS WILL START MOVING IN AROUND 21Z AS
WELL.  LIKED COOLER MET AS WELL.

SATURDAY NIGHT AND SUNDAY WILL FEATURE PLENTY OF CLOUDS AND
SCATTERED SHOWERS AS UPPER TROUGH DIPS INTO THE AREA.  EARLIER RUNS
OF THE GFS DUMPED MORE ENERGY IN THE BASE OF THE TROUGH TO OUR
SOUTHWEST...BUT NOW IT IS MORE SIMILAR TO MODELS LIKE THE
NAM/ECMWF/SREF.  RIPPLES IN THE MEAN FLOW MAY LOCALLY ENHANCE
COVERAGE FROM TIME TO TIME. BEST COVERAGE WILL BE SUNDAY AFTERNOON
WITH DECENT INSTABILITY...ALTHOUGH LAPSE RATES WILL NOT BE
ESPECIALLY STEEP ACCORDING TO BUFKIT SOUNDINGS. WENT WITH LIKELY
POPS AREAWIDE. H850 TEMPS OF AROUND -4C WILL ALLOW FOR SOME MIXED-IN
SNOW MAINLY AT THE HIGHER ELEVATIONS...AND STILL CANNOT RULE OUT
SMALL HAIL/GRAUPEL IN ANY SHOWER IN THIS PATTERN.  RAN ON COOLER
SIDE OF MOS FOR BOTH SATURDAY NIGHT AND SUNDAY.

SUNDAY NIGHT...THE MOISTURE STARTS TO WANE AS H500 TROUGH AXIS
PASSES BY.  CLOUDS WILL HANG AROUND AS LOW LEVEL FLOW GOES NORTHERLY
OR EVEN NORTH-NORTHEAST...BUT SUPPORT FOR SHRA WILL WANE WITH USUAL
DIURNAL DECREASE IN INSTABILITY.  ONLY HAVE SLIGHT CHANCE POPS FROM
I-64 ON SOUTH CLOSE TO 12Z MONDAY.  MAV/MET TEMPERATURE BLEND LOOKS
FINE.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
MODELS CONCUR ON FASTER TIMING...PULLING SYSTEM AWAY FROM THE AREA
MON...TAKING ITS PRECIPITATION WITH IT.  HOWEVER...FORECAST UPPER
HEIGHTS AND TEMPERATURES ARE STILL LOW ENOUGH TO MAKE ANY RETURN OF
SUNSHINE MON SELF DESTRUCTIVE...GIVING WAY TO LOTS OF AFTERNOON CU.
THESE CLOUDS OF COURSE WILL DIE WITH THE SETTING SUN.

HIGH PRESSURE WILL MOVE SE ACROSS THE AREA WED MORNING BUT THEN ONLY
SLOWLY DRIFT ACROSS THE SE STATES THROUGH LATE WEEK.  THIS SETS US
UP WITH A PATTERN TYPICAL OF SPRING BUT ATYPICAL OF WHAT WE HAVE
EXPERIENCED SINCE THE MIDDLE OF LAST AUTUMN...DRY WITH A GRADUAL
WARMING TREND.  THIS WILL ESPECIALLY BE THE CASE WED AFTERNOON
FORWARD...WHEN FORECAST AREA IS IN RETURN SW FLOW ON BACK SIDE OF
AFOREMENTIONED HIGH.

ONGOING HIGHS MON WERE IN LINE WITH NEW NUMBERS EXCEPT SW...WHICH
WAS SHAVED TO BETTER FIT NEW MEX AND ISC.  WENT NEW MEX...WHICH WAS
A BIT LOWER FOR LOWS MON NT...MORE OF A RADIATION NT WITH QUICKER
SYSTEM EXODUS.  ONGOING FORECAST WAS IN LINE WITH LATEST MEX
NEGATING NEED FOR CHANGE.  AS SLOW MODERATING TREND CONTINUES
THROUGH THE BALANCE OF THE PERIOD...KEPT ONGOING HIGHS WHICH
REFLECTED TREND WELL...AND LOWERED LOWS ESPECIALLY IN THE VALLEYS ON
RADIATION...SLOWING THE NOCTURNAL MODERATION AND COMING MORE IN LINE
WITH GUIDANCE.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
18 FRIDAY THRU 18Z SATURDAY...
A COLD FRONT WILL PUSH EASTWARD ACROSS THE AREA EARLY TONIGHT.
PRECEDING THE FRONT FOR MUCH OF THE REST OF THIS AFTERNOON WILL BE
GUSTY SOUTHERLY WINDS...ALONG WITH SCATTERED SHOWERS AND
THUNDERSTORMS MAINLY IN THE WEST EARLY THIS AFTERNOON. STORMS WILL
BECOME BETTER ORGANIZED BY MID AFTERNOON AS A COLD FRONT APPROACHES
FROM THE WEST...WHICH WILL MOVE EASTWARD ACROSS THE AREA LATER THIS
AFTERNOON AND EARLY EVENING. A FEW OF THE STORMS MAY BE SEVERE WITH
STRONG DAMAGING WINDS AND LARGE HAIL...ESPECIALLY IN THE SOUTH AND
WEST. OUTSIDE THE CONVECTION...VFR CEILINGS. BEHIND THE
FRONT...CONVECTION RAPIDLY ENDS BY 05Z IN THE MOUNTAINS. VFR
CEILINGS PREVAIL EXCEPT BECOMING MVFR CEILINGS IN THE MOUNTAINS BY
06Z. THESE CONDITIONS CONTINUE THROUGH 18Z SATURDAY.

AVIATION OUTLOOK /AFTER 18Z SAT/...
NO IFR CONDITIONS EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JMV/CL/TRM
NEAR TERM...JMV
SHORT TERM...CL
LONG TERM...TRM
AVIATION...JMV
Hazardous weather outlook, Apr 11, 3:28 PM EDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
328 PM EDT FRI APR 11 2008

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-120845-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
328 PM EDT FRI APR 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT.

A STRONG COLD FRONT WILL CROSS TONIGHT. IN ADVANCE OF THIS
FRONT...STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE.
DAMAGING WINDS WILL BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION  MAY BE NEEDED.

In the hours before

Special weather statement, Apr 11, 3:25 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
325 PM EDT FRI APR 11 2008

WVZ005-013-024>026-034-112130-
LOGAN WV-WAYNE WV-WYOMING WV-LINCOLN WV-MINGO WV-BOONE WV-
325 PM EDT FRI APR 11 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 325 PM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDED OVER
SOUTHEAST KENTUCKY...NEAR JACKSON...MOVING EAST NORTHEAST AT 50 MPH.

THIS LINE WILL AFFECT THE WAYNE AND MINGO COUNTY LINE OF WEST
VIRGINIA AROUND 4 PM AND WILL CONTINUE TO MOVE QUICKLY EAST
NORTHEAST THROUGH 5:30 PM.

WIND GUSTS TO 50 MPH...FREQUENT LIGHTNING...SMALL SIZE HAIL...AND
HEAVY DOWNPOURS ARE ALL POSSIBLE WITH THIS LINE OF STORMS.

MOTORISTS SHOULD ALLOW EXTRA TIME FOR TRAVEL.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

21

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 4:28 PM EDTSevere Thunderstorm WarningRLXMingo62 min
Apr 11, 5:07 PM EDTSevere Thunderstorm WarningRLXBoone, Kanawha, Lincoln, Logan53 min
Apr 11, 5:21 PM EDTSevere Thunderstorm WarningRLXFayette, Raleigh, Wyoming54 min
Apr 11, 6:42 PM EDTSevere Thunderstorm WarningRLXNicholas, Pocahontas, Webster63 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.